Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 74, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 9, 2012, 8:59 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2012, 8:59 PM CDT (01:59 UTC)
- Expired
- Apr 9, 2012, 9:24 PM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Custer County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 9:00 PM CDT | HAIL 1 | 2 E Clinton, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Apr 9, 6:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
439 WUUS54 KOUN 100159 SVROUN OKC039-149-100245- /O.NEW.KOUN.SV.W.0074.120410T0159Z-120410T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 859 PM CDT MON APR 9 2012 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CUSTER COUNTY IN WEST CENTRAL OKLAHOMA... WASHITA COUNTY IN WEST CENTRAL OKLAHOMA... * UNTIL 945 PM CDT * AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR CLINTON...MOVING SOUTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CLINTON...CORDELL...ARAPAHO...CORN...BESSIE... CLOUD CHIEF AND COWDEN. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 60 AND 75. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR WEST CENTRAL OKLAHOMA. LAT...LON 3560 9885 3521 9865 3518 9899 3558 9911 TIME...MOT...LOC 0156Z 342DEG 23KT 3550 9897 $$
1 follow-up statement
387 WWUS54 KOUN 100224 SVSOUN SEVERE WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK923 PM CDT MON APR 9 2012 OKC039-149-100255- /O.CAN.KOUN.SV.W.0074.000000T0000Z-120410T0245Z/ CUSTER OK-WASHITA OK- 924 PM CDT MON APR 9 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER AND WASHITA COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO LONGER SEVERE. HOWEVER HAIL UP TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3560 9885 3521 9865 3518 9899 3558 9911 TIME...MOT...LOC 0223Z 342DEG 23KT 3550 9897 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:43 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 9, 6:43 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 643 PM CDT MON APR 9 2012 .AVIATION... 10/00Z TAFS...TSRA AND ASSOCIATED IFR/LIFR CONDITIONS EXPECTED TO BE CONFINED TO FAR WESTERN OKLAHOMA AND PERHAPS KSPS TERMINALS THROUGH 06Z. WILL MENTION TSRA AT KPNC WITH ACTIVITY BUILDING SOUTH FROM KANSAS. WILL LEAVE OUT OF KOKC/KOUN FOR NOW GIVEN SHORT TERM MODEL SOLUTIONS AND RADAR TRENDS. IFR/MVFR FOG-CIGS EXPECTED TO BE WIDESPREAD LATE TONIGHT AND TOMORROW MORNING WITH IMPROVEMENT BY 18Z. && .DISCUSSION... SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP NEAR A SFC LOW ALONG WITH ASSOCIATED DRYLINE AND WARM FRONT LATE THIS AFTERNOON/EVENING. SFC LOW WILL CONTINUE TO DEVELOP IN SW KANSAS/PANHANDLES THIS AFTERNOON WITH ASSOCIATED FRONTAL BOUNDARY EXTENDING TO THE EAST OF THE LOW ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA BY EARLY EVENING. A DRYLINE IS ALSO EXPECTED TO EXTEND SOUTH ACROSS THE PANHANDLES. SHOWERS/THUNDERSTORMS WILL LIKELY DEVELOP NEAR THESES BOUNDARIES IN THE PANHANDLES/KANSAS LATE THIS AFTERNOON/EVENING AND MOVE INTO PARTS OF THE FA. THESE STORMS ARE THEN EXPECTED TO DEVELOP INTO ONE OR MORE COMPLEXES THAT MOVE SOUTHEAST ACROSS THE FA. INSTABILITY AND WIND SHEAR WITH STEEP LAPSE RATES WILL LEAD TO SOME SEVERE STORMS PRODUCING VERY LARGE HAIL AND DAMAGING WIND GUSTS. LOW LEVEL SHEAR WILL BE BETTER NEAR THE SFC LOW SO IF STORMS CAN REMAIN DISCRETE... A TORNADO OR TWO CAN NOT BE RULED OUT LATE THIS AFTERNOON/EVENING. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT AS LLJ STRENGTHENS. THE SFC FRONT WILL SLOWLY MOVE BUT REMAIN IN/NEAR THE FA OVER THE NEXT COUPLE OF DAYS CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. MODELS SHOW UPPER RIDGE THAT IS OVER THE REGION WILL SHIFT EAST BY LATE THIS WEEK AS NEXT STORM SYSTEM MOVES ACROSS THE WESTERN U.S. THIS WILL LEAD TO A DRYLINE WEST OF OR IN THE FA LATE THIS WEEK INTO PART OF THE WEEKEND WITH SHOWERS AND THUNDERSTORMS REMAINING POSSIBLE. STRONG TO SEVERE THUNDERSTORMS WILL ALSO REMAIN POSSIBLE THIS WEEK INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 73 56 67 / 50 30 40 40 HOBART OK 58 72 57 72 / 60 50 50 40 WICHITA FALLS TX 59 79 61 76 / 60 50 40 40 GAGE OK 55 70 53 69 / 60 50 50 40 PONCA CITY OK 53 69 49 65 / 30 20 40 40 DURANT OK 61 76 58 70 / 40 30 30 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/25
Hazardous weather outlook, Apr 9, 8:35 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT MON APR 9 2012
OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
835 PM CDT MON APR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL OCCUR.
LOCATION...
SEVERE STORMS ARE EXPECTED WEST OF A LINE EXTENDING FROM FAIRVIEW...
TO WATONGA...CHICKASHA...AND WAURIKA.
TIMING...
SEVERE THUNDERSTORMS WILL BE MOST LIKELY THROUGH MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH MIDNIGHT.
DISCUSSION...
ISOLATED SEVERE STORMS WILL CONTINUE TO MOVE SOUTH OVER WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH LATE THIS EVENING. ALTHOUGH
HAIL TWO-INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE STILL
POSSIBLE AT 830 PM...INCREASING STABILITY WILL ALLOW THE OVERALL
SEVERE WEATHER IMPACTS TO DECREASE WITH TIME.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MOST OF THE WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS EXTREME WESTERN OKLAHOMA AND EXTREME WESTERN NORTH
TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE
IS ALSO A SIGNIFICANT RISK OF SEVERE WEATHER AGAIN ON
THURSDAY...FRIDAY...AND SATURDAY ACROSS MOST OF OKLAHOMA...AND
NEAR THE RED RIVER IN WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.In the hours before
Special weather statement, Apr 9, 6:32 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT MON APR 9 2012
OKZ033-TXZ083-100000-
HARMON OK-HARDEMAN TX-
632 PM CDT MON APR 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARMON AND HARDEMAN COUNTIES...
AT 630 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WELLINGTON...MOVING SOUTHEAST AT 40 MPH. THIS SEVERE STORMWILL MOVE
INTO WESTERN HARMON COUNTRY AROUND 7 PM. DAMAGING WINDS TO 65 MPH
AND TENNIS BALL SIZE HAIL ARE POSSIBLE.
HAZARDS INCLUDE...
LOCATIONS IMPACTED INCLUDE...
HOLLIS...VINSON...MADGE AND MCKNIGHT.
LAT...LON 3496 9999 3496 9989 3494 9987 3494 9973
3450 9985 3448 9987 3454 10000 3492 10001
TIME...MOT...LOC 2330Z 294DEG 36KT 3479 10028Local storm report, Apr 9, 6:39 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT MON APR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 5 W SHARON 36.28N 99.43W
04/09/2012 E3.50 INCH WOODWARD OK TRAINED SPOTTER
&&
NWS NORMANLocal storm report, Apr 9, 7:07 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT MON APR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL VICI 36.15N 99.30W
04/09/2012 E1.50 INCH DEWEY OK STORM CHASER
&&
NWS NORMANSpecial weather statement, Apr 9, 7:17 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT MON APR 9 2012
OKZ008-100045-
KAY OK-
717 PM CDT MON APR 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL
745 PM CDT...
AT 715 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARKANSAS
CITY...MOVING SOUTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
HARDY.
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
LAT...LON 3697 9674 3679 9676 3679 9700 3700 9705
3700 9676
TIME...MOT...LOC 0015Z 303DEG 28KT 3703 9694
WRLocal storm report, Apr 9, 8:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT MON APR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 3 W GOODLETT 34.33N 99.93W
04/09/2012 M62 MPH HARDEMAN TX MESONET
&&
NWS NORMANSpecial weather statement, Apr 9, 8:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK830 PM CDT MON APR 9 2012 OKZ016-022-100215- CUSTER OK-WASHITA OK- 830 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CUSTER AND NORTH CENTRAL WASHITA COUNTIES UNTIL 915 PM CDT... AT 828 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUTLER... MOVING SOUTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF QUARTERS WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... CLINTON...ARAPAHO...CORN...BUTLER...BESSIE AND STAFFORD. LAT...LON 3575 9901 3538 9872 3530 9904 3567 9921 TIME...MOT...LOC 0128Z 333DEG 21KT 3566 9908
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:17 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| Apr 9, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 63 min |
| Apr 9, 8:30 PM CDT | Special Weather Statement | OUN | Custer | 45 min |
| Apr 9, 10:00 PM CDT | Special Weather Statement | OUN | Cotton, Jefferson | 30 min |
| Apr 9, 11:39 PM CDT | Special Weather Statement | OUN | Harmon | 51 min |
| Apr 10, 12:59 AM CDT | Special Weather Statement | OUN | Kiowa | 31 min |
| Apr 10, 8:01 AM CDT | Dense Fog Advisory | OUN | Beckham, Blaine, Caddo, Canadian, Carter, Cleveland and 22 more | 119 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.